DrugLib.com — Drug Information Portal

Rx drug information, pharmaceutical research, clinical trials, news, and more



Rhabdomyolysis associated with phentermine.

Author(s): Steidl KE, Darko W, Probst LA, Noviasky JA, Nasser S

Affiliation(s): Upstate University Hospital, Syracuse, NY 13210, USA. steidlk@upstate.edu

Publication date & source: 2010-11-15, Am J Health Syst Pharm., 67(22):1929-32.

Publication type: Case Reports

PURPOSE: A case of rhabdomyolysis associated with the use of phentermine is reported. SUMMARY: A 32-year-old Caucasian man with a recent history of strenuous exercise sought treatment for significant back, shoulder, and radiating inguinal pain. The patient's home medications included the following, administered orally: esomeprazole, levothyroxine, irbesartan- hydrochlorothiazide, metoprolol succinate, metoclopramide, dicyclomine, oxycodone-acetaminophen, and oxycodone extended-release. He also used testosterone topical gel. During the hospital stay, it was discovered that the patient had been taking phentermine hydrochloride 37.5 mg twice daily, double the recommended dosage, for approximately one week before and on the day his symptoms started. His initial laboratory test values were as follows: troponin I, 17.46 ng/mL; creatine kinase (CK), 114,383 units/L; CK-MB, 745.5 ng/mL; and serum creatinine (SCr), 2.8 mg/dL. The patient was diagnosed with rhabdomyolysis of the left deltoid muscle, shoulder, posterior scapula, and upper thorax and with secondary acute renal failure. The patient's urine output was initially poor and rapidly declined to anuria on day 2 of admission. He received i.v. hydration with 0.45% sodium chloride at an initial rate of 200 mL/hr with 75 meq/L of sodium bicarbonate for urinary alkalinization. He did not require renal replacement therapy, and his urine output began to improve to 0.5 mL/kg/hr on hospital day 5 and was 1.42 mL/kg/hr before discharge. Use of the Naranjo et al. adverse-event probability scale revealed that phentermine was the probable cause of the patient's rhabdomyolysis. CONCLUSION: A 32-year-old man developed rhabdomyolysis after ingesting double the recommended dosage of phentermine for a week in addition to engaging in strenuous activity.

Page last updated: 2011-12-09

-- advertisement -- The American Red Cross
 
Home | About Us | Contact Us | Site usage policy | Privacy policy

All Rights reserved - Copyright DrugLib.com, 2006-2017